Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Flagstaff, AZ

July 21, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 21, 2018, 3:10 PM MST for Coconino County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 3:10 PM MST (22:10 UTC)
Expired
Jul 21, 2018, 4:00 PM MST
In force
50 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS55 KFGZ 212210
SVRFGZ
AZC005-212300-
/O.NEW.KFGZ.SV.W.0033.180721T2210Z-180721T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
310 PM MST SAT JUL 21 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 400 PM MST

* At 309 PM MST, a severe thunderstorm was located over Fort Valley,
  or 10 miles northwest of Flagstaff, moving north at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fort Valley and Arizona Snowbowl. 

This includes Highway 180 between mile markers 221 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3525 11169 3525 11185 3545 11190 3548 11168
TIME...MOT...LOC 2209Z 176DEG 15KT 3529 11176 

HAIL...1.00IN
WIND...<50MPH
 
$$
JJ
2 follow-up statements
353 
WWUS55 KFGZ 212238
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
338 PM MST SAT JUL 21 2018

AZC005-212300-
/O.CON.KFGZ.SV.W.0033.000000T0000Z-180721T2300Z/
Coconino-
338 PM MST SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR COCONINO COUNTY...

At 335 PM MST, a severe thunderstorm was located 5 miles north of 
Fort Valley, or 10 miles northwest of Flagstaff, moving north at 10 
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Valley. 

This includes Highway 180 between mile markers 221 and 240 and 
Interstate 40 near mile marker 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3525 11169 3525 11185 3545 11190 3548 11168
TIME...MOT...LOC 2235Z 176DEG 15KT 3540 11177 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
316 
WWUS55 KFGZ 212300
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
400 PM MST SAT JUL 21 2018

AZC005-212309-
/O.EXP.KFGZ.SV.W.0033.000000T0000Z-180721T2300Z/
Coconino-
400 PM MST SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
400 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However, hail is still possible storms in the 
vicinity of route 180 northwest of Flagstaff and additional warning 
may become necessary. 

LAT...LON 3525 11169 3525 11185 3545 11190 3548 11168
TIME...MOT...LOC 2259Z 176DEG 15KT 3548 11178 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
255 PM MST Sat Jul 21 2018

.SYNOPSIS...Expect scattered showers and thunderstorms to develop
today. Storms may produce heavy rain that could lead to flooding.
A Flash Flood Watch remains in effect for parts of northwestern
Arizona until this evening. Warmer afternoon temperatures and
decreasing storm coverage should start Sunday and persist through
much of next week.

&&

.DISCUSSION...A remnant mesoscale circulation from last night's
convective system can be seen on satellite this afternoon moving
northward along the Colorado River near Bullhead City. Northern
Arizona remains on the eastern periphery of this feature and has
seen scattered thunderstorm activity develop this afternoon.
Storms have mostly been producing a lot of cloud to ground
lightning and locally heavy rainfall. Storms are moving to the
north or northwest at about 10-20 mph. A Flash Flood Watch
continues for a portion of northwestern Arizona where training
storms could lead to areas of heavy rain and flash flooding. A few
stronger cells could also produce hail. Storms should begin to
decrease after sunset this evening as the circulation moves north.

Sunday will begin to see decreasing moisture levels leading to a
downward trend in thunderstorm activity lasting into the coming
week. Isolated to scattered thunderstorms can be expected,
favoring the higher terrain areas of northern Arizona.
Thunderstorm threats will transition to lightning and gusty
outflow winds. Temperatures will also begin to increase Sunday
through the upcoming week reaching at least 5 to 8 degrees above
late July averages. Heat advisory/warning products may be needed
by the middle of the week for some of the lowest elevations.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms with
heavy rain and hail will affect central and northwestern Arizona
through this evening affecting KFLG, KGCN and KPGA terminals.
Isolated to scattered storms elsewhere in northern Arizona. MVFR
and IFR conditions expected in the strongest storms. Storm
coverage and intensity will gradually diminish after 02z Sun. VFR
conditions outside of storm activity. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms will
affect Coconino County through the afternoon. Isolated to
scattered storms can be expected elsewhere. Sunday will begin to
see a gradual decrease in thunderstorm activity lasting into next
week. Temperatures will also begin to warm above average Sunday
into next week.

Tuesday through Thursday...Expect warming temperatures as a
strong high builds over the southwest US. Isolated to scattered afternoon
showers/storms are expected to continue, but with less coverage
and intensity than observed last week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST
this evening FOR AZZ004>007-015.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 21, 10:00 AM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1000 AM MST SAT JUL 21 2018

AZZ008-037-211730-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1000 AM MST SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FOR A STORM
OVER CONGRESS UNTIL 1030 AM MST...

At 959 AM MST, Doppler radar was tracking a strong thunderstorm over
Congress, or 14 miles northwest of Wickenburg, moving northwest at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Congress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3418 11274 3407 11285 3419 11316 3438 11300
TIME...MOT...LOC 1659Z 128DEG 25KT 3416 11286

JJ
Special weather statement, Jul 21, 1:51 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
151 PM MST SAT JUL 21 2018

AZZ015-016-212115-
Western Mogollon Rim-Eastern Mogollon Rim-
151 PM MST SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG LAKE
MARY ROAD FROM MORMON LAKE TO CLINTS WELL UNTIL 215 PM MST...

At 148 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Mormon Lake to 6 miles southeast of Happy Jack.
Movement was northwest at 20 mph.

Half inch to dime size hail and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Mormon Lake, Dairy Springs Campground, Happy Jack and Double Springs
Campground, Lake Mary Road from Mormon Lake to Clints Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3498 11156 3462 11145 3460 11126 3502 11137
TIME...MOT...LOC 2048Z 151DEG 16KT 3497 11146 3467 11133

JJ
Special weather statement, Jul 21, 2:18 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST SAT JUL 21 2018

AZZ015-016-212200-
Western Mogollon Rim-Eastern Mogollon Rim-
218 PM MST SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY FROM CLINTS WELL
TO FLAGSTAFF UNTIL 300 PM MST...

At 217 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountainaire to 6 miles northwest of
Clints Well. Movement was northwest at 10 mph.

Half inch to dime size hail and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Flagstaff, Munds Park, Clints Well, Happy Jack, Kachina Village,
Stoneman Lake, Mountainaire, Mormon Lake, Walnut Canyon National
Monument, Clints Well Campground, Lake View Campground, Double
Springs Campground, Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 11154 3467 11155 3481 11155 3481 11161
      3522 11174 3516 11153 3451 11129
TIME...MOT...LOC 2117Z 114DEG 11KT 3506 11157 3462 11140

JJ
Special weather statement, Jul 21, 3:01 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
301 PM MST SAT JUL 21 2018

AZZ015-212230-
Western Mogollon Rim-
301 PM MST SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG HIGHWAY
180 NORTH OF FORT VALLEY UNTIL 330 PM MST...

At 259 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Valley, or 13 miles northwest of Flagstaff, moving north at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Valley, highway 180 from Fort Valley to 10 miles northwest of
Fort Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 11171 3525 11187 3546 11192 3547 11171
TIME...MOT...LOC 2159Z 174DEG 13KT 3532 11179

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:19 PM MSTSpecial Weather StatementFGZ41 min
Jul 20, 6:30 PM MSTSpecial Weather StatementFGZ45 min
Jul 20, 6:48 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 7:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 21, 10:00 AM MSTSpecial Weather StatementFGZ30 min
Jul 21, 10:15 AM MSTFlash Flood WatchFGZCoconino10 hr
Jul 21, 1:38 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 21, 1:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 21, 2:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 21, 3:01 PM MSTSpecial Weather StatementFGZCoconino29 min
Jul 21, 3:33 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 21, 3:49 PM MSTSpecial Weather StatementFGZ26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.